General information
Latest issue
Forthcoming papers
Impact factor
Guidelines for authors
License agreement
Submit a manuscript

Search papers
Search references

Latest issue
Current issues
Archive issues
What is RSS

Mat. Sb.:

Personal entry:
Save password
Forgotten password?

Mat. Sb., 2018, Volume 209, Number 4, Pages 54–94 (Mi msb8998)  

This article is cited in 4 scientific papers (total in 4 papers)

On the problem of periodicity of continued fractions in hyperelliptic fields

V. P. Platonov, G. V. Fedorov

Scientific Research Institute for System Analysis of the Russian Academy of Sciences, Moscow

Abstract: We present new results concerning the problem of periodicity of continued fractions which are expansions of quadratic irrationalities in a field $K((h))$, where $K$ is a field of characteristic different from 2, $h \in K[x]$, $\deg h=1$.
Let $f \in K[h]$ be a square-free polynomial and suppose that the valuation $v_h$ of the field $K(x)$ has two extensions $v_h^-$ and $v_h^+$ to the field $L=K(h)(\sqrt{f})$. We set $S_h=\{v_h^-,v_h^+\}$. A deep connection between the periodicity of continued fractions in the field $K((h))$ and the existence of $S_h$-units made it possible to make great advances in the study of periodic and quasiperiodic elements of the field $L$, and also in problems connected with searching for fundamental $S_h$-units. Using a new efficient algorithm to search for solutions of the norm equation in the field $L$ we manage to find examples of periodic continued fractions of elements of the form $\sqrt{f}$, which is a fairly rare phenomenon. For the case of an elliptic field $L=\mathbb{Q}(x)(\sqrt{f})$, $\deg f=3$, we describe all square-free polynomials $f \in \mathbb{Q}[h]$ with a periodic expansion of $\sqrt{f}$ into a continued fraction in the field $\mathbb{Q}((h))$.
Bibliography: 16 titles.

Keywords: hyperelliptic fields, continued fractions, periodicity, $S$-units, problem of torsion in Jacobian.

Funding Agency Grant Number
Russian Science Foundation 16-11-10111
This work was supported by the Russian Science Foundation under grant no. 16-11-10111.

Author to whom correspondence should be addressed


Full text: PDF file (818 kB)
First page: PDF file
References: PDF file   HTML file

English version:
Sbornik: Mathematics, 2018, 209:4, 519–559

Bibliographic databases:

UDC: 511.6
MSC: Primary 11R58; Secondary 11J70, 11R27
Received: 25.07.2017

Citation: V. P. Platonov, G. V. Fedorov, “On the problem of periodicity of continued fractions in hyperelliptic fields”, Mat. Sb., 209:4 (2018), 54–94; Sb. Math., 209:4 (2018), 519–559

Citation in format AMSBIB
\by V.~P.~Platonov, G.~V.~Fedorov
\paper On the problem of periodicity of continued fractions in hyperelliptic fields
\jour Mat. Sb.
\yr 2018
\vol 209
\issue 4
\pages 54--94
\jour Sb. Math.
\yr 2018
\vol 209
\issue 4
\pages 519--559

Linking options:

    SHARE: FaceBook Twitter Livejournal

    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles

    This publication is cited in the following articles:
    1. V. P. Platonov, M. M. Petrunin, “Groups of $S$-units and the problem of periodicity of continued fractions in hyperelliptic fields”, Proc. Steklov Inst. Math., 302 (2018), 336–357  mathnet  crossref  crossref  isi  elib
    2. V. P. Platonov, V. S. Zhgoon, G. V. Fedorov, “On the periodicity of continued fractions in hyperelliptic fields over quadratic constant field”, Dokl. Math., 98:2 (2018), 430–434  crossref  zmath  isi
    3. V. P. Platonov, G. V. Fedorov, “An infinite family of curves of genus 2 over the field of rational numbers whose Jacobian varieties contain rational points of order 28”, Dokl. Math., 98:2 (2018), 468–471  crossref  zmath  isi
    4. V. P. Platonov, V. S. Zhgoon, M. M. Petrunin, Yu. N. Shteinikov, “On the finiteness of hyperelliptic fields with special properties and periodic expansion of $\sqrt f$”, Dokl. Math., 98:3 (2018), 641–645  mathnet  crossref  crossref  zmath  isi  elib
  • Математический сборник Sbornik: Mathematics (from 1967)
    Number of views:
    This page:243
    First page:15

    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2020